Optic nerve nightmare

I am on Cimzia & Arava for my R.A...I also have asthma and had an asthma attack a few days ago. I decided to start prednisone to get my breathing under control...Went to the eye Dr the next day, and she told me my optic nerve is bleeding...Kinda freaked me out, I went to my primary Dr, she has me on oxygen now and breathing treatments, but told me prednisone can be the cause of the optic nerve bleeding..which by the way I guess can cause blindness.I hate to even write that. Anyway i cannot go off the prednisone because I still am not breathing right. Anybody out there ever have optic nerve issues? I have a gut feeling this is all tired to the R.A...I think there is an eye disorder that has something to do with inflamation of the eye..anybody have an opinion?

Thanks

7 Replies

oldestnewest
  • I haven't had bleeding optic nerve,but i've had dry eyes due to ra and drugs. I had to have my tear ducts cauterised and my eyes are clearer,but i now have bags under my eyes. I have asthma as well and i've been bad over xmas with an infection that has left me weak in my chest. I have ra/fibro. so i rattle with all the drugs. I am on prednisone as well,i have had to increase the steroids over xmas so i've been on a lot of steroids. Listen to the doctors and take in what they say. Its going to be hard for you as i know how asthma is,having had it all my life. Just know that your not alone and i'm sure there are others on here who will give you better advice,mine is just to support you.

    Sylvi.xx

  • You poor thing, I can imagine how frightening that must be. I do hope that you will only have to be on prednisone for a short time until breathing is back under control, and then your eye will clear up. But do keep on at your primary doc to explain possilities to you so that you feel more in control.

    Re eye disorder you might be thinking of Sjorgen's syndrome which is another autoimmune disease that can afflict people with RA. But I don't think it affects optic nerve.

    Take care Polly

  • Sorry you are suffering.

    I've had uveitis, which is inflammation off the eyes and is also an autoimmune disease and is linked to ra.

    I got this before ra was diagnosed though and before the use off steroids, in fact I was given steroids in drops to help the pain and inflammation.

    Because off the inflammation I did lose some off my vision temporary but once I'd been treated it was all back to normal, but its scary stuff losing your eyesight even temporary.

    Hope your ok soon x take care x

  • Hi - I just had some optic nerve conduction studies done before christmas, not got the results yet. I had fantastic eyesight until April last year. I started hydroxychloroquine and within a couple of days I got blurry vision. I also got side effects that were rather like having multiple sclerosis. Cut a long story short, I was given too much hcq to be considered safe - overdose was 50mgs a day according to my opthalmologist. That is a gram too much in just a month. I had to stop the treatment, the MS symptoms subsided after a few weeks, but the blurry vision has got worse. I do have a little retinal damage, but not a lot showed up on the retinal scan - however there is a little spot that is visible on exam. Weird. I have been told that my illness is the likeliest cause of the eye problems, but frankly dont feel this is true. Im sure it is the drug I took.

    I have been referred on to a more specialised opthalmologist - which translates as "we dont know what to do for you" I guess. In the meantime, I lost my drivers licence, since I cannot see properly, and remdeial lenses dont work to help.

    I also have secondary Sjogrens, which means my eyes are very dry. I have the HLA B27 marker too, which means Im very prone to uveitis - but so far that hasnt been a problem. I was originally told that the retina had been damaged due to an interuption to the blood supply at the back of my eye. All my blood tests came back fine tho. I know how awful it is when you are worried about losing your eyesight, and Im sorry you are going thru this. I was just told my vision has definitely deteriorated further just before christmas. I wish I could say something that would help you worry less, but as it is, I can only empathise and wish you all the very best of luck with your problem xxx

  • Thank you to all for the support and kind words. I found out that the optic nerve bleed is a mild case, and perhaps a sign of Glacoma. The Dr is just going to "watch" it for the next year. That is good news! My asthma seems to be getting better, still on oxygen for the week...but its helping alot! The longer I have R.A. the more I wonder how many of my health issues are tied to the R.A.....The disease that just keeps on giving..haha

  • Ohmyword! That is a scary thought! But it's unfortunatly true. Very clever ! Loret

    Did that bleed affect your vision in that eye? A little blur, or worse?

    Do you have an inhalor with the Prednisone in it, or oral tablets? Take good care!

  • Glaucoma can treated very succesfully with eye drops.. im relieved your news had become less worrying.. and watch and wait means things cant be too bad over wise they would be rushing in to action xx

You may also like...